Minnesota, 2010Blizzard and Winter Storm in Minnesota, December 30 to 31, 2010
December 30 to 31, 2010 · NWS MPX · 10 events in 5 counties and zones
The first in a two part winter storm produced locally 4 to 7 inches of snowfall across portions of west central Minnesota during the late morning of Thursday, December 30th, through the early morning of Friday, December 31st. The first part of this winter storm had a large area of warm air aloft and allowed for mainly light rain, mixed with snow and sleet, before the colder air moved across the…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in a two part winter storm produced locally 4 to 7 inches of snowfall across portions of west central Minnesota during the late morning of Thursday, December 30th, through the early morning of Friday, December 31st. The first part of this winter storm had a large area of warm air aloft and allowed for mainly light rain, mixed with snow and sleet, before the colder air moved across the area late in the morning. Strong north to northwest winds developed on the back side of this system creating blizzard conditions during the evening and early morning hours, before the system moved off to the northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 30, 5:01 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Dec 30, 5:01 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 AM CST THU DEC 30 2010
.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.
&&
.DISCUSSION...
/ISSUED 353 AM CST THU DEC 30 2010/
THE FIRST WAVE HEADING NORTHEAST OUT OF THE MAJOR LONG WAVE TROUGH
WAS NEAR THE CO/KS BORDER WITH COOLING CLOUD TOPS. THE 06Z RUN OF
OF THE NAM IS SHOWING A NICE COUPLED UPPER JET STRUCTURE AND
ASSOCIATED DIV OVER CENTRAL MN BY THIS AFTERNOON. THERE IS ALSO A
CONTINUED TREND OF FGEN FORCING IN A BAND FROM WEST CENTRAL INTO
NORTHEAST MN FOR THIS AFTERNOON. BEFORE MUCH OF THIS COMES
TOGETHER...MILD TEMP STRUCTURE IS STILL IN PLACE AHEAD OF THE
INVERTED TROUGH. MOST OF THE AREAS WILL SEE RAIN WITH SOME
FREEZING RAIN...PRIMARILY OVER CENTRAL AND WEST CENTRAL MN. AS THE
TROUGH PASSES...A FAVORABLE THICKNESS STRUCTURE FOR SNOW SETS UP
IN OUR NW CWA. IT DOES LOOK LIKE SNOW AMOUNTS IN THE 3 TO 6 RANGE
ARE LIKELY IN THOSE AREAS...AND HOPE THAT HOLDS IT FOR NOW. WILL
KEEP THE ADVISORIES IN PLACE BUT EXTEND INTO THE EVENING. THIS
FIRST SYSTEM THEN LIFTS OUT FAIRLY RAPIDLY THIS EVENING...WHILE
PUSHING THE LOW LEVEL COLD FRONT THROUGH MOST OF THE AREA. THIS
WILL LEAVE THE EASTERN CWA VULNERABLE FOR SOME FREEZING DRIZZLE OR
LIGHT FREEZING RAIN LATE TONIGHT...BUT MORE OF A PROBLEM FOR
FRIDAY.
THE MODEL TRENDS OF THE MAIN UPPER LOW HAVE BEEN GENERALLY
CONSISTENT WITH A PATH ACROSS THE WESTERN CWA INTO NORTHERN
MN...BUT POSSIBLY A BIT EAST. IT IS INTERESTING THAT THE FORECAST PATH
OF THE H7 LOW FOR FRIDAY AND FRIDAY NIGHT IS NEARLY THE SAME AS
THE ONE TODAY. MAYBE A BIT UNUSUAL. THIS STILL LEAVES THE
POTENTIAL FOR HEAVY SNOW FOR THE NW CWA IN PLACE. HAVE ELECTED TO
NOT GO WITH A WARNING YET..WITH SOME UNCERTAINTY...AND IT MAY BE
NECESSARY TO CONSIDER A BLIZZARD WARNING AT SOME POINT. PARTS OF
THE NW CWA COULD SEE SNOW TOTALS OVER A FOOT FROM TODAY AND FRIDAY.
THE SREF PROBS AND BUFKIT PROFILES SUGGEST A SLEET AND FREEZING
RAIN SCENARIO FOR THE EASTERN HALF OF THE CWA...SO HAVE INCREASED
WORDING FOR THIS POTENTIAL. WILL LIKELY NEED ADVISORIES FOR THIS
AT SOME POINT ON FRIDAY.
IT LOOKS LIKE A COLDER PERIOD COMING UP FOR NEXT WEEK WITH
SOMEWHAT OF A RETURN TO THE PATTERN WE HAD IN MID DECEMBER WITH N
PACIFIC CLIPPER TYPE SYSTEMS INTERACTING WITH THE MODIFIED ARCTIC
REGIME.
&&
.AVIATION.../12Z TAF ISSUANCE/
VERY POOR CONDITIONS FOR AVIATION EXPECTED THROUGH THE FORECAST
PERIOD IN TERMS OF CEILINGS... VISIBILITIES... AND WEATHER.
INVERTED TROUGH CURRENTLY LACED FROM SOUTHWEST INTO NORTH CENTRAL
MINNESOTA IS WORKING TO FOCUS SOME OF THE LOWEST CEILINGS AND
VISIBILITIES AT THE CURRENT TIME... WITH LIFR CONDITIONS
PREDOMINATING ALONG THAT AXIS... BRACKETED BY IFR CONDITIONS TO
THE EAST AND WEST IN TERMS OF BOTH CEILING AND VISIBILITY. THE
FIRST SHORTWAVE EJECTING FROM THE WESTERN UPPER TROUGH WILL HELP
INTENSIFY A SURFACE WAVE ALONG THE FRONTAL BOUNDARY OVER MINNESOTA
LATER TODAY INTO TONIGHT... WHICH WILL BRING MORE WIDESPREAD PCPN
TO THE AREA... EXPANDING UPON THE SPOTTY DRIZZLE... LIGHT RAIN...
FLURRIES... AND FREEZING DRIZZLE CURRENTLY SEEN ACROSS THE STATE.
A SHARP TEMPERATURE CONTRAST FROM NORTHWEST TO SOUTHEAST ACROSS
THE STATE... AND ACROSS THE TAF SITES... WILL BE IN PLACE THROUGH
TONIGHT... WITH KAXN SEEING THE BULK OF ITS PCPN IN THE FORM OF
SNOW LATER TODAY INTO TONIGHT... WHILE KMSP WILL SEE PREDOMINANTLY
RAIN. HOWEVER... ALL LOCATIONS LOOK TO SEE CEILINGS STAY BLO 1K FT
AGL THROUGH THIS EVENING... WITH PERHAPS SOME IMPROVEMENT LATE
TONIGHT INTO EARLY FRIDAY AS SOME BRIEF SUBSIDENCE WORKS INTO THE
AREA BEFORE THE NEXT SYSTEM MOVES IN LATER IN THE DAY FRIDAY. WIND
FORECASTS WILL BE A BIT TRICKY... PRIMARILY DUE TO THE SHARP SHIFT
PRESENT ALONG THE INVERTED TROUGH/FRONTAL BOUNDARY.
KMSP... IFR CEILINGS AND VISIBILITIES WILL BE THE RULE THROUGH THE
PERIOD WITH SOME LIFR CONDITIONS AS WELL... PARTICULARLY FROM LATE
MORNING THROUGH THE AFTERNOON. PRIMARY FORECAST UNCERTAINTIES ARE
HOW LOW VISIBILITIES WILL GET AND WHETHER THEY WILL REMAIN LOW
THROUGH THE DAY... BUT GIVEN TRENDS ACROSS THE AREA AND THE
COPIOUS AMOUNT OF LOW LEVEL MOISTURE PRESENT... STUCK CLOSE TO THE
GOING FORECAST AND KEPT VISIBILITIES FAIRLY LOW THROUGH THE DAY
ONCE THEY DETERIORATE FROM CURRENT VALUES. FREEZING PCPN DOESN/T
LOOK TO BE A SIGNIFICANT CONCERN TODAY WITH TEMPERATURES SEVERAL
DEGREES ABOVE FREEZING AND EXPECTED TO STAY THERE... HOWEVER THERE
MAY BE A BETTER CHANCE FOR FREEZING PCPN ON FRIDAY AS THE PCPN
ASSOCIATED WITH THE NEXT SYSTEM MOVES INTO THE AREA AND COLDER LOW
LEVEL TEMPERATURES ARRIVE COINCIDENTALLY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON-
CHIPPEWA-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MCLEOD-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-SHERBURNE-
STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE.
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING
FOR CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-
YELLOW MEDICINE.
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR KANDIYOHI-MEEKER-MORRISON-REDWOOD-RENVILLE-STEARNS-TODD.
WI...NONE.
&&
TRH/JPR/TRHHazardous weather outlook, Dec 30, 4:33 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CST THU DEC 30 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
433 AM CST THU DEC 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT FREEZING RAIN ARE POSSIBLE OVER PARTS OF CENTRAL
AND WEST CENTRAL MINNESOTA THIS MORNING...BUT A MORE WIDESPREAD
MIX OF FREEZING RAIN AND SNOW IS LIKELY OVER WEST CENTRAL
MINNESOTA BY AFTERNOON. THIS MIX OF PRECIPITATION WILL CHANGE TO ALL
SNOW WEST OF LINE FROM ABOUT LONG PRAIRIE TO GRANITE FALLS DURING
THE AFTERNOON. SNOW ACCUMULATIONS COULD REACH 3 TO 6 INCHES IN
THIS AREA BY EVENING.
PRECIPITATION WILL BE DECREASING OR MOVING OFF TO THE NORTHEAST
LATER TONIGHT...BUT AREAS OF FREEZING DRIZZLE COULD DEVELOP IN
MOST LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SECOND PART OF THIS MAJOR STORM SYSTEM WILL AFFECT WEST
CENTRAL...AND POSSIBLY CENTRAL AND SOUTHWEST MINNESOTA FRIDAY AND
FRIDAY NIGHT. A DEEPENING STORM CENTER COULD BRING HEAVY SNOW AND
BLOWING SNOW TO AREAS GENERALLY WEST OF ST CLOUD TO REDWOOD FALLS.
IN ADDITION...A MIXTURE OF SLEET AND FREEZING RAIN COULD DEVELOP
OVER SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. THIS MIXTURE COULD CAUSE SOME ICE ACCUMULATIONS BEFORE
CHANGING OVER TO MOSTLY SNOW FRIDAY EVENING.
CHECK THE LATEST WINTER WEATHER STATEMENTS FOR DETAILS ON THIS
STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Douglas
- When
- December 30, 10:00 AM CST to 6:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches combined with northwest winds of 20 to 35 mph to create low visibilities and wind chills in the teens to twenties below zero. Interstate 94 was closed from Alexandria to the North Dakota border due to the dangerous winter conditions.
Winter Storm, Lac Qui Parle
- When
- December 30, 10:00 AM CST to 6:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- County Official
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Estimated snowfall amounts of 4 to 6 inches combined with northwest winds of 20 to 45 mph to create low visibilities and wind chills in the teens to twenties below zero.
Winter Storm, Stevens
- When
- December 30, 10:00 AM CST to 6:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 7 inches combined with northwest winds of 20 to 45 mph to create low visibilities and wind chills in the teens to twenties below zero.
Winter Storm, Yellow Medicine
- When
- December 30, 10:00 AM CST to 6:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Estimated snowfall amounts of 4 to 6 inches combined with northwest winds of 20 to 45 mph to create low visibilities and wind chills in the teens to twenties below zero.
Winter Storm, Swift
- When
- December 30, 11:00 AM CST to 6:00 PM CST
- Where
- Swift forecast zone
- Reported by
- County Official
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Estimated snowfall amounts of 4 to 6 inches combined with northwest winds of 20 to 40 mph to create low visibilities and wind chills in the teens to twenties below zero.
Blizzard, Douglas
- When
- December 30, 6:00 PM CST to December 31, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- County Official
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Increasing north to northwest winds of 25 to 45 mph, combined with new snowfall, to create blizzard conditions across western Douglas County.
Blizzard, Lac Qui Parle
- When
- December 30, 6:00 PM CST to December 31, 3:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- County Official
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Increasing north to northwest winds of 25 to 45 mph, combined with new snowfall, to create blizzard conditions across western Lac Qui Parle County.
Blizzard, Stevens
- When
- December 30, 6:00 PM CST to December 31, 3:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- County Official
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Increasing north to northwest winds of 25 to 45 mph, combined with new snowfall, to create blizzard conditions across Stevens County.
Blizzard, Swift
- When
- December 30, 6:00 PM CST to December 31, 3:00 AM CST
- Where
- Swift forecast zone
- Reported by
- County Official
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Increasing north to northwest winds of 25 to 45 mph, combined with new snowfall, to create blizzard conditions across western Swift County.
Blizzard, Yellow Medicine
- When
- December 30, 6:00 PM CST to December 31, 3:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- County Official
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Increasing north to northwest winds of 25 to 45 mph, combined with new snowfall, to create blizzard conditions across western Yellow Medicine County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, December 30 to 31, 20104 deaths · 12 injured · $95 million · EF3 · 27 events
- Tornadoes and Hail in Arkansas, December 30 to 31, 20104 deaths · 10 injured · $1.9 million · EF3 · 12 events
- Winter Weather in South Dakota, December 30, 20104 injured · 4 events
- Blizzard and Winter Storm in South Dakota, December 30 to 31, 201028 events
- Blizzard in South Dakota, December 30, 201026 events
- Winter Weather in Nebraska, December 30 to 31, 201024 events
- Winter Storm in Nebraska, December 30 to 31, 201023 events
- Blizzard and Winter Storm in Colorado, December 30 to 31, 201020 events
- Wildfire and Damaging Winds in Texas, December 30, 2010$20,000 · 66 kt wind · 5 events
- Blizzard in Minnesota, December 30 to 31, 201013 events
- Blizzard in Nebraska, December 30 to 31, 201010 events
- Blizzard in North Dakota, December 30 to 31, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266438, 266439, 266440, 266442, 266441, 266443, 266444, 266445, 266446, 266447.